Advertisement

Uniqueness for the Cauchy Problem

  • Lars Hörmander
Part of the Grundlehren der mathematischen Wissenschaften book series (CLASSICS)

Summary

In this chapter we resume the study of uniqueness theorems for differential operators with non-analytic coefficients started in Section 17.2. Section 28.1 is devoted to Calderón’s uniqueness theorem which in its original form states that Theorem 17.2.1 remains valid when there are real characteristics, too. The proofs here start from scratch and rely on factorization in first order pseudo-differential operators. A careful study of these factors leads to more general forms of the Calderón uniqueness theorem.

As in Section 17.2 the basic tool is Carleman estimates. A systematic discussion of such estimates is given in Section 28.2 particularly for operators of real principal type or more generally for operators satisfying a stronger form of condition (P) (principally normal operators). The resulting uniqueness theorems which involve convexity conditions on the initial surface are presented in Section 28.3. More precise results in the second order case are discussed in Section 28.4.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

  1. [1]
    Calderón, A.P. and A. Zygmund: On the existence of certain singular integrals. Acta Math. 88, 85–139 (1952).MathSciNetCrossRefGoogle Scholar
  2. [1]
    Mizohata, S.: Unicité du prolongement des solutions des équations elliptiques du quatrième ordre. Proc. Jap. Acad. 34, 687–692 (1958).CrossRefGoogle Scholar
  3. [8]
    Hörmander, L.: On the uniqueness of the Cauchy problem I, II. Math. Scant 6, 213–225 (1958); 7, 177–190 (1959).MathSciNetzbMATHGoogle Scholar
  4. [2]
    Calderón, A.P. and R. Vaillancourt: A class of bounded pseudo-differential operators. Proc. Nat. Acad. Sci. U.S.A. 69, 1185–1187 (1972).MathSciNetCrossRefGoogle Scholar
  5. [1]
    Pederson, R.: On the unique continuation theorem for certain second and fourth order elliptic equations. Comm. Pure Appl. Math. 11, 67–80 (1958).zbMATHGoogle Scholar
  6. [5]
    Nirenberg, L.: Lectures on linear partial differential equations. Amer. Math. Soc. Regional Conf. in Math., 17, 1–58 (1972).Google Scholar
  7. [2]
    Pederson, R.: Uniqueness in the Cauchy problem for elliptic equations with double characteristics. Ark. Mat. 6, 535–549 (1966).MathSciNetCrossRefGoogle Scholar
  8. [1]
    Lerner, N. and L. Robbiano: Unicité de Cauchy pour des opérateurs de type principal. J. Analyse Math. 44, 32–66 (1984/85).Google Scholar
  9. [17]
    Hörmander, L.: Pseudo-differential operators and non-elliptic boundary problems. Ann. of Math. 83, 129–209 (1966).MathSciNetCrossRefGoogle Scholar
  10. [1]
    Lerner, N. and L. Robbiano: Unicité de Cauchy pour des opérateurs de type principal. J. Analyse Math. 44, 32–66 (1984/85).Google Scholar
  11. [3]
    Alinhac, S. and C. Zuily: Unicité et non-unicité du problème de Cauchy pour des opérateurs hyperboliques I caractéristiques doubles. Comm. Partial Differential Equations 6, 799–828 (1981).MathSciNetCrossRefGoogle Scholar
  12. [1]
    Zuily, C.: Uniqueness and non-uniqueness in the Cauchy problem. Progress in Math. 33, Birkhäuser, Boston, Basel, Stuttgart 1983.CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Lars Hörmander
    • 1
  1. 1.Department of MathematicsUniversity of LundLundSweden

Personalised recommendations